Hearing impairment after platinum-based chemotherapy in childhood
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
MetadataShow full item record
CitationPediatr Blood Cancer. 2011, 56(4):631-7
AbstractBACKGROUND: Chemotherapy is used in the treatment of children and adolescents with malignant diseases. Some of the chemotherapeutic agents are highly toxic and may cause a number of side effects. The primary objective of this study was to evaluate the long-term effects on hearing in cancer survivors who had received platinum-based chemotherapy in childhood or adolescence. PROCEDURE: Medical records of 297 patients, who had received treatment for cancer at the Children's Hospital, Landspitali University Hospital in Iceland between 1981 and 2006, were retrospectively reviewed. Fifteen subjects fulfilled the eligibility criteria for the study and underwent an extended audiometric evaluation. RESULTS: The results showed that three of the subjects had a high frequency hearing loss. In one subject, we observed a hearing recovery just after the completion of chemotherapy, but the hearing deteriorated again some years later. Nine of the 15 subjects (60%) had tinnitus after the cancer treatment. An evaluation of subjective hearing disability and handicap (The Hearing Measurements Scale) revealed that some subjects had great difficulties with hearing in certain situations. The Hearing Measurement Scale showed that the pure-tone audiogram findings were only partly associated with the apparent hearing difficulties. CONCLUSION: Regular follow-up hearing examinations, which include both pure-tone audiogram investigations and subjective hearing disability assessments, should be performed during and after chemotherapy to identify subjects who require particular attention. This will ensure that hearing impaired individuals are provided with the most suitable listening devices, to promote good speech and social development
DescriptionTo access publisher full text version of this article. Please click on the hyperlink in Additional Links field
- Long term hearing degeneration after platinum-based chemotherapy in childhood.
- Authors: Einarsson EJ, Petersen H, Wiebe T, Fransson PA, Grenner J, Magnusson M, Moëll C
- Issue date: 2010 Oct
- Severe difficulties with word recognition in noise after platinum chemotherapy in childhood, and improvements with open-fitting hearing-aids.
- Authors: Einarsson EJ, Petersen H, Wiebe T, Fransson PA, Magnusson M, Moëll C
- Issue date: 2011 Oct
- Early changes in auditory function as a result of platinum chemotherapy: use of extended high-frequency audiometry and evoked distortion product otoacoustic emissions.
- Authors: Knight KR, Kraemer DF, Winter C, Neuwelt EA
- Issue date: 2007 Apr 1
- [Detection of ototoxic effect of cisplatin with otoacoustic emission in testicular cancer patients].
- Authors: Biró K
- Issue date: 2009 Sep
- Incidence of platinum-induced ototoxicity in pediatric patients in Quebec.
- Authors: Peleva E, Emami N, Alzahrani M, Bezdjian A, Gurberg J, Carret AS, Daniel SJ
- Issue date: 2014 Nov